Florida, 2014

Tornado in Florida, May 30, 2014

May 30, 2014 · NWS TBW · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon, with one storm producing a brief lived EF0 tornado. The tornado damaged 10-12 houses before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered showers and thunderstorms developed during the afternoon, with one storm producing a brief lived EF0 tornado. The tornado damaged 10-12 houses before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 30, 2:04 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, May 30, 2:04 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
304 PM EDT FRI MAY 30 2014

.SHORT TERM (TONIGHT AND SATURDAY)...NUMEROUS AFTERNOON SHOWERS
AND STORMS WILL BE WINDING DOWN AFTER SUNSET...BUT THERE WILL
CONTINUE TO BE SOME RISK FOR A STRONG/DAMAGING WIND GUST AND SMALL
HAIL IN THE STRONGEST STORMS UNTIL AFTER 7 OR 8 PM.

ON SATURDAY...WE DO SEE SOME MID-LEVEL WARMING TAKING PLACE...BUT
THE AIRMASS WILL REMAIN MOIST. SYNOPTICALLY...EASTERLY FLOW WILL
BE STRENGTHENING AS PRESSURES RISE TO THE NORTH AND FALL TO THE
SOUTH. WE SHOULD STILL END UP WITH A FAIRLY TYPICAL SEA BREEZE
ALONG THE COAST...BUT SHOWERS AND THUNDERSTORMS DEVELOPING ALONG
AND EAST OF THE BOUNDARY SATURDAY AFTERNOON WILL LIKELY COME BACK
TOWARD THE COAST DURING THE LATE AFTERNOON OR EARLY EVENING. THE
SEVERE THREAT WILL BE LOWER THAN TODAY...BUT THE STRONGEST STORMS
COULD CONTAIN GUSTY WINDS AND SMALL HAIL.

.MID TERM (SATURDAY NIGHT AND SUNDAY)...SHOWERS AND STORMS WILL
COME TO AN END LATE SATURDAY NIGHT. FOR SUNDAY...EASTERLY FLOW
LOOKS TO BE A BIT STRONGER...WHICH WOULD KEEP THE WEST COAST SEA
BREEZE CLOSER TO THE COAST AND KEEP THE BEST RAIN CHANCES FOCUSED
HERE AS WELL.

.LONG TERM (SUNDAY NIGHT-THURSDAY)...
UPPER-LEVEL HIGH PRESSURE REMAINS OVER THE REGION TO START THE
NEXT WORK WEEK WITH SURFACE HIGH PRESSURE OVER THE NORTHEAST
SINKING SOUTHWARD. EAST WINDS WILL BE IN PLACE ON MONDAY AND
ISOLATED TO SCATTERED CONVECTION IS EXPECTED DURING THE DAY. FOR
THE MIDDLE PART OF THE WEEK...SOME DRIER AIR TRIES TO WORK INTO
THE REGION FROM THE NORTHEAST AS THE UPPER RIDGE BUILDS...WHILE
MODELS ARE HINTING AT DEEPER MOISTURE IN THE SOUTHEASTERN GULF OF
MEXICO WORKING ITS WAY NORTHEASTWARD TOWARD THE AREA. DESPITE THE
POTENTIAL DRIER AIR...WILL KEEP RAIN CHANCES IN THE FORECAST
TUESDAY AND WEDNESDAY...THOUGH LOWER TO THE NORTH...AND KEEP AN
EYE ON SUBSEQUENT MODEL RUNS. MORE RAIN COULD BE ON THE WAY FOR
THE END OF NEXT WEEK AS THE 30/00Z RUNS OF BOTH THE GFS AND THE
ECMWF SHOW A LOW PRESSURE SYSTEM DEVELOPING IN THE SOUTH/CENTRAL
GULF OF MEXICO.

&&

.AVIATION...
STILL EXPECTING MAINLY VFR CONDITIONS BUT CONFIDENCE HIGH ENOUGH
TO INCLUDE TEMPO GROUPS OF MVFR CONDITIONS FOR PGD...FMY AND RSW.

&&

.MARINE...
HIGH PRESSURE IN THE ATLANTIC CONTINUES TO RIDGE OVER FLORIDA
INTO THE GULF WATERS. WINDS WILL REMAIN A PREDOMINANT SOUTHEAST
WIND FLOW OFF SHORE AND A SOUTH SOUTHWEST WIND FLOW ALONG THE
COAST WHERE THE SEA BREEZE HAS SET UP. WINDS ARE EXPECTED TO
REMAIN IN THE 8 TO 12 KNOT RANGE WITH SEAS LESS THAN 2 FEET
THROUGHOUT THE WEEKEND. THE MAIN MARINE CONCERN WILL BE SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS DEVELOPING INLAND AND MOVING
WESTWARD OVER THE COASTAL WATERS. THESE STORMS HAVE THE POTENTIAL
TO PRODUCE GUSTY WINDS IN EXCESS OF 35 KNOTS...CHOPPY SEAS AND
DEADLY LIGHTNING.

THESE CONDITIONS WILL REMAIN UNCHANGED THROUGH LATE MONDAY INTO
EARLY TUESDAY WHEN STRONG HIGH PRESSURE OVER THE CAROLINAS
PRODUCES A SURGE IN THE EASTERLY WIND FLOW TO NEAR SMALL CRAFT
EXERCISE CAUTION LEVEL. SEAS WILL BUILD TO 3 TO 4 FEET IN RESPONSE
TO THE SURGE IN WINDS.

&&

.FIRE WEATHER...WARM AND HUMID AIR WILL REMAIN IN PLACE FOR THE
NEXT SEVERAL DAYS. LIGHT WINDS WILL PERSIST THROUGH SATURDAY
FOLLOWED BY INCREASING EASTERLY FLOW NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  90  74  90 /  50  60  30  60
FMY  71  91  72  91 /  50  60  20  60
GIF  72  92  72  89 /  30  60  20  50
SRQ  72  90  72  89 /  50  60  30  60
BKV  68  90  69  90 /  50  60  20  60
SPG  76  89  75  89 /  50  60  30  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...JILLSON
PREVIOUS MID/LONG TERM...CARLISLE
MARINE...WYNN/JILLSON
Hazardous weather outlook, May 30, 3:31 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
431 AM EDT FRI MAY 30 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-310845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
431 AM EDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE POSSIBLE THIS WEEKEND THROUGH MID NEXT WEEK. THE
GREATEST COVERAGE WILL BE THIS WEEKEND...WITH SLIGHTLY LESS CHANCE
FOR THE NATURE COAST EARLY NEXT WEEK. THUNDERSTORMS THAT DO FORM WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, May 30, 2:46 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
346 PM EDT FRI MAY 30 2014

FLZ043-052-302030-
POLK-SUMTER-
346 PM EDT FRI MAY 30 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL POLK AND
SOUTHEASTERN SUMTER COUNTIES...

AT 346 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR DAVENPORT...OR NEAR HAINES
CITY...MOVING NORTH AT 5 MPH...WILL AFFECT HAINES CITY...UNTIL 430
PM EDT.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 41 AND 58.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2810 8151 2802 8182 2833 8196 2834 8165
      2827 8164 2827 8156 2824 8154 2821 8152
      2815 8151
TIME...MOT...LOC 1946Z 179DEG 3KT 2819 8162
Special weather statement, May 30, 3:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
413 PM EDT FRI MAY 30 2014

FLZ162-262-265-302100-
INLAND CHARLOTTE-COASTAL CHARLOTTE-INLAND LEE-
413 PM EDT FRI MAY 30 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CHARLOTTE AND
NORTHEASTERN LEE COUNTIES...

AT 413 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED 13 MILES SOUTHEAST OF BABCOCK
RANCH...OR 11 MILES WEST OF LA BELLE...NEARLY STATIONARY...WILL
AFFECT RURAL NORTHEASTERN LEE COUNTY AND RURAL SOUTHEASTERN
CHARLOTTE COUNTY...UNTIL 500 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2695 8199 2698 8156 2673 8157 2676 8187
TIME...MOT...LOC 2013Z 186DEG 1KT 2681 8162
Local storm report, May 30, 3:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
416 PM EDT FRI MAY 30 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     3 SW EAGLE LAKE         27.95N 81.79W
05/30/2014  M48 MPH          POLK               FL   MESONET

            MESONET STATION 3 SW EAGLE LAKE /AP837/

&&

NWS TAMPA BAY RUSKIN FL
IRIS SYSTEM
Special weather statement, May 30, 3:30 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
430 PM EDT FRI MAY 30 2014

FLZ162-262-265-302045-
INLAND CHARLOTTE-COASTAL CHARLOTTE-INLAND LEE-
430 PM EDT FRI MAY 30 2014

...FUNNEL CLOUDS ARE POSSIBLE IN NORTHEASTERN LEE AND SOUTHEASTERN
CHARLOTTE COUNTIES...

AT 429 PM EDT...THE PUBLIC REPORTED A FUNNEL CLOUD 10 MILES NORTHEAST
OF REGIONAL SOUTHWEST AIRPORT. MOVEMENT UNKNOWN.

AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING A FUNNEL
CLOUD...13 MILES NORTHEAST OF FORT MYERS...MOVING NORTH AT 5 MPH.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 138 AND 143.

FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES.
MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS.

THOUGH A TORNADO HAS NOT BEEN REPORTED...THESE STORMS HAVE THE
POTENTIAL TO PRODUCE MORE FUNNEL CLOUDS...AND A TORNADO. STAY TUNED
FOR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2691 8195 2695 8157 2663 8157 2662 8188
TIME...MOT...LOC 2029Z 201DEG 3KT 2677 8172
Special weather statement, May 30, 3:32 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
432 PM EDT FRI MAY 30 2014

FLZ160-255-260-302115-
INLAND MANATEE-INLAND SARASOTA-COASTAL SARASOTA-
432 PM EDT FRI MAY 30 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN MANATEE AND NORTHEASTERN
SARASOTA COUNTIES...

AT 432 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED 11 MILES SOUTHEAST OF HIDDEN RIVER...OR
10 MILES NORTHEAST OF NORTH PORT...MOVING NORTH AT 5 MPH...WILL
AFFECT RURAL EASTERN SARASOTA COUNTY AND RURAL SOUTHEASTERN MANATEE
COUNTY...UNTIL 515 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 179 AND 182.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2764 8241 2764 8207 2707 8207 2710 8234
TIME...MOT...LOC 2032Z 201DEG 3KT 2719 8213
Special weather statement, May 30, 3:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
439 PM EDT FRI MAY 30 2014

FLZ139-239-302130-
INLAND LEVY-COASTAL LEVY-
439 PM EDT FRI MAY 30 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LEVY COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR CHIEFLAND...MOVING NORTHWEST AT 5 MPH...
WILL AFFECT CHIEFLAND AND MANATEE SPRINGS STATE PARK...UNTIL 530 PM
EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2959 8283 2954 8271 2934 8292 2944 8302
      2947 8299 2951 8299 2952 8298 2954 8299
      2956 8295 2958 8295 2959 8294
TIME...MOT...LOC 2038Z 141DEG 3KT 2949 8291

The radar

The Tampa radar (KTBW), 18 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hillsborough

When
May 30, 3:45 PM EST to 3:47 PM EST
Where
Hillsborough County, 1.78 mi SSE of Boyette to 1.38 mi SE of Boyette
Rating
EF0
Path length
0.45 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
27.817, -82.266

A tornado briefly touched down in the Colonial Hills neighborhood of Riverview, damaging 10 to 12 houses, mostly with roof and window damage. Several homes had 10 to 20% of the asphalt shingles stripped off, and one home was missing a section of plywood roofing as well. An anchored outbuilding was completely destroyed and thrown into a home, significantly damaging the concrete block walls of the home. Several boats were flipped and thrown off of trailers and/or moved 10-15 yards, and one was lifted to a nearly 90 degree angle up into a tree. Additionally, fences and pool enclosures were completely destroyed, and several large trees were uprooted or sustained damage to large limbs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyThe tornado archive for Florida, 2014Warnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516719.